27 July, 2017
What Causes Breast Enlargement With Thyroid Medicines?
An imbalance of the thyroid gland can affect the body's ability to control its production of several hormones that affect weight, mood and sexual characteristics. Excessive thyroid activity can cause breast enlargement in males. Medications can correct the hormonal imbalances, but taking these drugs at incorrect dosages could either perpetuate this breast enlargement or even cause the conditions for it to develop.
An imbalance of the thyroid gland can affect the body’s ability to control its production of several hormones that affect weight, mood and sexual characteristics. Excessive thyroid activity can cause breast enlargement in males. Medications can correct the hormonal imbalances, but taking these drugs at incorrect dosages could either perpetuate this breast enlargement or even cause the conditions for it to develop.
The thyroid gland regulates such factors as weight, body temperature and metabolic rate. When the thyroid becomes hyperactive it can cause such symptoms as trembling, palpitations, weight loss, irritability and a constant feeling of uncomfortable warmth, according to Endocrineweb. The Armour Thyroid website’s page on hypothyroidism describes that condition as causing depression, pain, impaired sex drive, weight gain and a constant feeling of coldness.
Medications exist to correct thyroid hormone imbalances. Armour Thyroid, for instance, concentrates natural thyroid hormone taken from pigs into tablet form to boost thyroid levels in patients suffering from hypothyroid. For hyperthyroid problems, Endrocrineweb lists proplythiouracil and methimazole as two medications that reduce thyroid activity.
Thyroid or other hormone imbalances can cause gynecomastia, or male breast enlargement, according to an article by Dr. Edward M DeSimone II of Creighton University. In cases of hyperthyroidism, testosterone levels drop, disturbing the balance between testosterone and estrogen, a hormone related to female features such as breasts.
While studies do not show a direct correlation between gynecomastia and thyroid drugs, the Armour Thyroid website points out that an incorrect dosage of thyroid medication can either fail to address the thyroid problem or overcorrect for it, resulting in symptoms that imitate either hyperthyroidism or hypothyroidism. It follows, then, that a hyperthyroid state resulting from (or unresolved by) an incorrect dosage could lead to gynecomastia.
Removing the underlying cause of gynecomastia can cause the condition to reverse itself. In the case of an incorrect thyroid treatment, this reversal would involve adjusting the dosage level of the medication. Dr. DeSimone points out that if a medication is causing the condition, the pharmacist may need to find an alternative to that drug to address the illness it originally treated.
Dr. DeSimone states that in addition to thyroid trouble, gynecomastia may indicate other serious health conditions such as liver failure, kidney disease or a tumor. He adds, however, that it can also appear as a natural byproduct of the aging process, and that in one out of four cases gynecomastia has no clear cause at all.
- Image by Flickr.com, courtesy of Caleb